Codeine is a prescription drug often used to treat pain. Sometimes, the drug is also used in treating sleeplessness and coughing. If you are prescribed codeine, and you take it following your doctor’s orders, it is usually safe.
But misusing the drug or using it recreationally puts you at a huge risk of developing dependence on it. Eventually, when you try to quit using the drug, you will experience codeine withdrawal symptoms.
If you’re wondering how much codeine you have to take before getting withdrawal symptoms, read more to find out.
When does codeine withdrawal happen?
Taking codeine while strictly following your prescription usually does not carry the risk of withdrawal. But if you try to increase your dosage without consulting your doctor, your risk of withdrawal is a lot higher. Using this drug without a prescription carries a similar danger. It’s even riskier if you take street versions of codeine, which are cut with different additives. You don’t know what you’re getting.
Codeine withdrawal is also more common among individuals who use it along with other addictive substances. Alcohol, in particular, intensifies the effects of most substances, resulting in worse withdrawal symptoms.
What causes withdrawal?
If you use codeine often, you sort of condition your brain that it needs codeine to function normally. Your brain gets used to the drug’s effects, and if you suddenly stop taking it or reduce your dose, your brain will struggle to adjust. This is what causes withdrawal.
The withdrawal symptoms will persist until your brain has completely gotten used to the absence of the drug. This can take a while, and the discomfort you experience may compel you to take codeine again just to get relief.
What are the signs of withdrawal from codeine?
Withdrawal from codeine includes both physical and psychological symptoms. The most common ones are:
- Intense cravings for the drug
- Difficulty concentrating
- Dilated pupils
- Shedding tears
- Sneezing and sinus congestion
- Chills or hot flashes
- Intense muscle pain
- Sleep problems
Most people going through codeine withdrawal report it as feeling like a severe case of the flu. They are usually not able to go to work or school for several days.
How much codeine can I take before getting these symptoms?
There is no definite threshold of how much codeine you can take before developing withdrawal. It depends on your body and how it processes the drug. In some cases, as much as taking a slightly higher dose than what your doctor prescribed is enough to put you at risk of withdrawal.
The rule of thumb is to never take codeine unless prescribed to you. Also, you should always follow the dosage and frequency written on your prescription. If you feel that the medication is no longer taking effect, consult your doctor first. Your doctor is the best person to decide whether you need a higher dosage or not.
Additionally, always avoid black market versions of codeine. They have different concentrations of the drug, and they even have lots of harmful additives. The danger of overdose and possibly life-threatening side effects are much higher with street drugs.
What factors influence the intensity of withdrawal?
Codeine withdrawal symptoms can range from mild to intense. This depends on a number of factors, including:
- Taking high doses of codeine for more than 6 months
- Combining codeine with other drugs, especially benzodiazepines like diazepam (Valium) and alprazolam (Xanax)
- Underlying health conditions
- Pre-existing mental health problems
Generally, the healthier you are, the less likely you will develop intense withdrawal symptoms. But that does not mean it’s okay to misuse codeine.
How do I avoid codeine withdrawal?
The best way to avoid withdrawal symptoms is to abstain from codeine altogether. If your doctor prescribes it, follow the prescription to the letter. Do not adjust your dose on your own. If you think the drug has become ineffective, or you get uncomfortable side effects, tell your doctor immediately.
What are the treatments for codeine withdrawal?
The best way to overcome withdrawal is through professional help. Consult your doctor or an addiction recovery professional to know your options.
Treating codeine withdrawal often involves medically assisted detox. The aim of this treatment is to flush out all traces of the drug from your body. Medical personnel will assist you all the way, and you can get immediate help in case of discomfort or medical emergencies.
Doctors may prescribe a few medications to ease withdrawal symptoms. These include:
- Pain relievers to help with muscle pains
- Anti-diarrheal medications for digestive problems and stomach pain
- Anti-nausea medications to prevent dehydration and vomiting
- Intravenous (IV) fluids to counteract dehydration
Once detox is over, doctors may recommend that you undergo further treatment in a rehab facility.
Depending on your case, you may either be enrolled in an outpatient or an inpatient rehab program. Milder cases usually have good outcomes in outpatient rehab, while more severe cases need the intensive, focused care of inpatient rehab.
In any case, you will go through a number of behavioral therapies in your rehab program. These may include:
- Cognitive behavioral therapy
- Family therapy
- Support groups
The goal of behavioral therapies, in general, is to help remove your desire to take drugs. You will learn various coping strategies for negative emotions and stressful situations; that way, drugs won’t be your go-to stress reliever.
Some therapies may involve your family and close friends. If they are equipped to help you on your road to recovery, they can be the best people to keep you on that path.
While in rehab, you may also pick up new hobbies, such as sports. These can become your new coping mechanisms that will help you avoid drugs entirely.
Eventually, you will be able to live a drug-free life once again.
Ready to get started with your recovery? Contact a recovery professional near you today.